Normal–Poisson distribution as a lifetime of a series system

Eisa Mahmoudi, Hamed Mahmoodian, Fatemeh Esfandiari


In this paper, we introduce a new three parameter skewed distribution. This new class which is obtained by compounding the normal and Poisson distributions, is presented as an alternative to the class of skew-normal and normal distributions, among others. Different properties of this new distribution have been investigated. The density and distribution functions of proposed distribution, are given by a closed expression which allows us to easily compute probabilities, moments and related measurements. Estimation of the parameters of this new model using maximum likelihood method via an EM-algorithm is given. Finally, some applications of this new distribution to real data are given.


Normal distribution; Poisson distribution; EM-algorithm; Maximum likelihood estimation

Full Text:



B.C. Arnold, R.J. Beaver, Skewed multivariate models related to hidden truncation and/or selective reporting (with discussion), Test 11 (1) (2002) 7-5

A. Azzalini, A class of distributions which includes the normal ones, Scandinavian Journal of Statistics 12 (1985) 171-178.

A. Azzalini, Further results on a class of distributions which includes the normal ones, Statistica XLVI (2) (1986) 199-208.

A. Azzalini, A. Capitanio, Statistical applications of the multivariate skew-normal distribution, Journal of the Royal Statistical Society Series B 61 (3) (1999) 579-602.

A. Azzalini, M. Chiogna, Some results on the stress-strength model for skew-normal variates, Metron 3 (2004) 315-326.

A. Azzalini, A.D. Valle, The multivariate skew-normal distribution, Biometrika 83 (4) (1996) 715-726.

N. Balakrishnan, Discussionon“Skew multivariate normal models related to hidden truncation and / or selective reporting” by B.C. Arnold and R. J. Beaver, Test 11 (2002) 37-39.

T. Bjerkedal, Acquisition of resistance in guinea pigs infected with different doses of virulent tubercle bacilli. American Journal of Epidemiology 72 (1960) 130-148.

Z.W. Birnbaum, S.C. Saunders, Estimation for a family of life distributions with applications to fatigue, Journal of Applied Probability 6 (1969), 328-347.

M. Branco, D.K. Dey, Ageneral class of multivariate elliptical distribution, Journal of Multivariate Analysis 79 (2001) 99-113.

D. DElal-Olivero, Alpha-skew-normal distribution, Proyecciones 29 (2010) 224-240.

N.A. Henze, Aprobabilistic representation of the skew-normal distribution, Scandinavian Journal of Statistics 13 (1986) 271-275.

A. Jamalizadeh, N. Balakrishnan, Distributions of order statistics and linear combinations of order statistics from an elliptical distribution as mixtures of unified skew- elliptical distributions, Journal of Multivariate

Analysis 101 (2010) 1412-1427.

N. Loperfido, Quadratic forms of skew-normal and random vectors, Statistics and Probability Letters 54

(2001) 381-387.

E. Mahmoudi and H. Mahmoodian, Normal power series class of distributions: Model, properties and applications,

R. Roozegar, S. Nadarajah, The power series skew normal class of distributions, Communication in

Statistics-Theory and Methods, (2016) To appear.

S. Nadarajah, V. Nassiri, A. Mohammadpour, Truncated-exponential skew-symmetric distributions, Statistics

(2014): 872895.


Copyright (c) 2018 Ciência e Natura

Creative Commons License

This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.